Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Irregular periods, cramps, clotting, bruising.


 margo - Mon Jul 11, 2005 10:09 am

I already tried to see my gynecologist, but you have to wait over a year to see her. I did see the nurse practitioner, however I don't feel she was really listening. So here is my dilema. Lately I have been having very irregular periods. One month I will bleed through 4 pairs of pants in a day, and the next month I will hardly have a period. This month it was really wierd. It was like water with tons of blood clots. I get cramps, diarrhea, and just in general feel awful about a week before my period until it is over. Lately I have been bleeding and bruising really easy. When I don't have my period I have lots of clear, stretchy discharge. The nurse said this was ovulation and it was normal, but I am talking every day that I don't have my period. Sometimes I will get bad cramps when not menstruating and then a big chunk of clear discharge will come out. I had a cat scan done in January because they found some spots on my liver, and on the cat scan they did find cysts in my liver and ovaries. I told the nurse this, and she said I could have polycystic (not sure on spelling) ovaries, but I wouldn't need to worry about that until I wanted to start having children. I had surgery for a herniated disc in my back in October, and have still been having problems so have had 7 epidural steriod injections and a nerve burning since January. Not sure if this has anything to do with the rest of what is going on? The nurse said there is no connection. When I had my nerve burning I bled through the bandaid, my underwear, pants, and all over my car seat on the ride home. The nurse from the spine clinic said that was not normal, since they go in with a needle so usually a normal bandaid is more than enough. Is this connected to my abnormal periods? Has anyone else experienced this? Please help!
 Dr. Tamer Fouad - Wed Jan 11, 2006 2:55 am

User avatar Hello,

Evaluating abnormal uterine bleeding in the reproductive years requires the exclusion of pregnancy or pregnancy-related disorders, medications known to cause abnormal uterine bleeding, iatrogenic causes, obvious genital tract pathology, and systemic conditions.[1] Once all these causes are excluded it can be presumed that you have dysfunctional uterine bleeding.

Any medicine or herbal product known to cause abnormal uterine bleeding must be excluded. These include anticoagulation therapy, contraceptive use such as an intrauterine device, Levonorgestrel implant (Norplant System), Medroxyprogesterone contraceptive injection (Depo-Provera), oral contraceptives in addition to hormone replacement therapy and psychotropic agents.[1]

The presence of systemic diseases such as cirrhosis, coagulation disorder or hypothyroidism is known to cause abnormal uterine bleeding.[1]

Polycystic ovaries usually are not accompanied by ovulation. So the statements your nurse made are contradictory. I would suggest insisting that your doctor rule out any coagulation problem or bleeding tendency.

References:
==========
1. Brenner PF. Differential diagnosis of abnormal uterine bleeding. Am J Obstet Gynecol 1996;175(3 Pt 2):766-9.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us